Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO

May 30, 2018Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2018, 1:56 PM MDT for Elbert County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 1:56 PM MDT (19:56 UTC)
Expired
May 30, 2018, 2:32 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 54 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS55 KBOU 301956
SVRBOU
COC039-302045-
/O.NEW.KBOU.SV.W.0062.180530T1956Z-180530T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
156 PM MDT WED MAY 30 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elbert County in east central Colorado...

* Until 245 PM MDT.

* At 155 PM MDT, a severe thunderstorm was located over Elizabeth, or
  33 miles southeast of Denver, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Elbert, Elizabeth, Kiowa and Ponderosa Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3921 10464 3945 10465 3946 10409 3920 10421
TIME...MOT...LOC 1955Z 276DEG 21KT 3933 10461 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJK
1 follow-up statement
762 
WWUS55 KBOU 302032
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
232 PM MDT WED MAY 30 2018

COC039-302042-
/O.CAN.KBOU.SV.W.0062.000000T0000Z-180530T2045Z/
Elbert CO-
232 PM MDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3921 10464 3945 10465 3946 10409 3920 10421
TIME...MOT...LOC 2031Z 276DEG 21KT 3931 10433 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:47 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 30, 10:47 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1047 AM MDT Wed May 30 2018

.UPDATE...
Issued at 1047 AM MDT Wed May 30 2018

Today's forecast is looking good with no changes needed at this
time. There are currently two weak areas of surface convergence,
one from Elbert county north into southeastern Weld county, which
is the edge of the stronger southerly winds developing on the
plains. Another is over the city at the edge of the developing
light north winds along the foothills. Not sure exactly which will
become the focus, but we should wind up with a convergence zone
just east and south of Denver in the early afternoon that should
be the focus for convective initiation. Storms should then move
generally eastward. CAPEs of 500-1000 J/kg east of this area could
support marginally severe hail in storms. Further north/west
there will be less energy and the severe threat should be low.
With the timing of the shortwave, the stronger convection should
be done by early evening though there could be a few weaker
showers remaining behind like last evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 435 AM MDT Wed May 30 2018

Main concern today revolves around the chance of thunderstorms and
one or two severe storms. Current surface analysis shows low level
moisture has pushed back through southeast Colorado with
dewpoints in the 50s. Low level flow turns more southerly today
which will help draw in some of this moisture, and model forecasts
show a nice theta-e ridge developing across southeast Colorado
with the northern extension across the Palmer Divide. This will
help set the stage for thunderstorm development, with the
strongest and possible a couple severe storms over the Palmer
Divide area where CAPE may reach 1000-1500 J/kg. The Denver area
and northern I-25 Corridor should also get in on the thunderstorm
action today with scattered storms developing and moving northeast
from the Palmer Divide and mountains. Most of these storms will
be a little less intense with CAPES under 1000 J/kg, but still
capable of producing small hail, brief moderate to heavy rain, and
gusty winds to around 50 mph.

Overall, we followed the HREF average depictions for convective
coverage and movement again, with storms first developing across
the mountains by the noon hour, spreading/developing onto the
Palmer Divide and I-25 Corridor 1-6 PM, and then across the
eastern plains 3-9 PM. Will hit the highest coverage over the
mountains/foothills/Palmer Divide-Lincoln county area per the the
HREF guidance, so have increased PoPs in those areas. Could see
higher PoPs even warranted in the Denver area and points
north/east in this setup with theta-e advection, and there is
some opportunity for Q-G lift on the northern fringe of the upper
level speed max lifting out of the Desert Southwest. However,
storms may also be outflow dominated so will hold the course for
now.

Expect a fairly quick decrease of convective activity this
evening as subsidence and warmer/drier air aloft arrive. Skies
will then clear allowing moderate radiational cooling.

.LONG TERM...(Thursday through Tuesday)
Issued at 435 AM MDT Wed May 30 2018

A mix of warmer and cooler temperatures are expected in the
upcoming week along with chances of afternoon and evening
thunderstorms on some of the days. Warmer temperatures are
expected Thursday and Friday as southwest flow aloft prevails. The
higher terrain of the mountains and foothills will provide the
elevated heat source to de-stabilize the airmass and generate
scattered showers with small hail and brief rains. The plains
should be mostly dry both days with a few locations seeing highs
in the lower 90s. The short range models show a theta-e ridge over
western Kansas and far northeast Colorado Friday evening which may
become the focus for a round of strong thunderstorms.

Later Friday night, a dry cold front is forecast to drop into the
state from the north. This will cool and stabilize the airmass for
Saturday. Highs on the plains may only be around 80 degrees. On
Sunday, moisture and instability are expected to return as an
upper level disturbance moves over the state. The chance of
afternoon and evening thunderstorms will make a return.

Early next week, flow aloft is expected to become more westerly
under a broad upper level ridge. Temperatures will warm back
toward the 90s on the plains, while the chance of afternoon storms
will be mainly over the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1047 AM MDT Wed May 30 2018

VFR through tonight. It's looking like the convective focus will
likely be east and south of Denver this afternoon, so the odds of
thunderstorms over the Denver area TAFs are looking lower,
especially for KBJC. However there will likely be storms close
enough to KDEN/KAPA to produce a few wind shifts with gusts to 30
knots possible and affect approach paths. The nearby thunderstorm
activity will likely be between 21z and 00z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Gimmestad
Hazardous weather outlook, May 30, 11:00 AM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Wed May 30 2018

COZ030>051-311700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Wed May 30 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over and near
the mountains early this afternoon and move east across the
plains through early evening. A few of the stronger storms could
produce hail up to 1 inch in diameter, generally east of a line
from Fort Morgan to Monument. Elsewhere, storms will produce
small hail, brief moderate rain, wind gusts to 40 mph, and lightning.

Thunderstorms are expected to diminish quickly from west to east this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warmer and drier weather is expected across the plains on
Thursday, but there will be a chance of afternoon and evening
thunderstorms over the mountains and foothills with small hail and
brief heavy rains. On Friday, the chance of thunderstorms will
increase over the far northeast plains while warm temperatures
continue across northeast Colorado. A cold front will move
through Friday night which will a cooler and dry day on Saturday.

On Sunday there will be a chance of thunderstorms spreading from
the mountains out across the plains. Warm and dry weather should
return for the first part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Local storm report, May 30, 1:26 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
126 PM MDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          COPE                    39.66N 102.85W
05/28/2018                   WASHINGTON         CO   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            COPE. EXTENSIVE DAMAGE TO A CARPORT AND
            GARAGE IN SOUTHEAST COPE. ONE PINE TREE WAS
            ALSO UPROOTED. USING EF-SCALE DAMAGE
            INDICATORS THIS COULD BE IN EXCESS OF 95
            MPH. STORM SPOTTERS IN THE IMMEDIATE AREA
            SNAPPED A PHOTO OF A TORNADO AT 5:42 WITH
            VISIBLE DEBRIS LOFTED. DAMAGE RESTRICTED TO
            A LOCALIZED AREA IN COPE.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:46 PM MDTSevere Thunderstorm WarningBOUDouglas24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.